Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 88, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 5:52 PM CDT for Brewster County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 5:52 PM CDT (22:52 UTC)
- Expired
- Apr 16, 2017, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
167
WUUS54 KMAF 162252
SVRMAF
TXC043-162315-
/O.NEW.KMAF.SV.W.0088.170416T2252Z-170416T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
552 PM CDT SUN APR 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Brewster County in southwestern Texas...
* Until 615 PM CDT
* At 552 PM CDT, a severe thunderstorm was located near Persimmon
Gap, or 16 miles north of Panther Junction, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Panther Junction, Boquillas Canyon and Big Bend National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2946 10332 2967 10316 2960 10274 2960 10277
2955 10277 2952 10281 2949 10280 2945 10283
2941 10283 2940 10281 2936 10285 2935 10288
2926 10291 2922 10287 2921 10289 2922 10291
2919 10292 2918 10295 2918 10299 2909 10305
TIME...MOT...LOC 2252Z 292DEG 15KT 2957 10316
HAIL...1.25IN
WIND...60MPH
$$
671 follow-up statement
603
WWUS54 KMAF 162302
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT SUN APR 16 2017
TXC043-162315-
/O.CON.KMAF.SV.W.0088.000000T0000Z-170416T2315Z/
Brewster TX-
602 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL BREWSTER COUNTY...
At 602 PM CDT, a severe thunderstorm was located 7 miles northeast of
Panther Junction, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Panther Junction, Boquillas Canyon and Big Bend National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2946 10332 2967 10316 2960 10274 2960 10277
2955 10277 2952 10281 2949 10280 2945 10283
2941 10283 2940 10281 2936 10285 2935 10288
2926 10291 2922 10287 2921 10289 2922 10291
2919 10292 2918 10295 2918 10299 2909 10305
TIME...MOT...LOC 2302Z 327DEG 29KT 2938 10310
HAIL...1.50IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:47 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 16, 4:47 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 447 PM CDT Sun Apr 16 2017 .UPDATE... Update to expand PoPs over southwest Texas into this evening. The 17/00Z Aviaition Discussion is included below also. && .DISCUSSION... Above normal temperatures and ample low level moisture are fostering the development of fairly widespread thunderstorms over the Davis Mountains, Marfa Plateau, Stockton Plateau and south near the Big Bend region this afternoon. There is a pronounced lack of shear under weak westerly flow aloft, but surface based instability is 2500 west to 4000 east J/Kg according to the latest SPC Mesoscale Analysis. Strong to severe storms continue to develop due to the high instability, despite the lack of shear and resultant disorganized thunderstorms. None of the latest, or earlier, model runs are capturing thunderstorm development well, but expect storms will continue into the evening and develop further east into the mentioned instability axis, and as a modest low level jet strengthens around sunset. Have expanded PoPs farther west into this evening, and tweaked PoPs between 17/00Z and 17/06Z. Hail, strong winds and locally heavy rainfall will be the main threats from these storms, which may not diminish until 17/03Z or after. && .AVIATION... Expect VFR conditions to prevail overnight, except perhaps at KFST and KMAF where TSRA may impinge. The storms could produce gusty winds and hail, but probability is too low to mention at either terminal. Expect VFR conditions again on Monday, but more storms will develop Monday afternoon. && .PREV DISCUSSION... /issued 209 PM CDT Sun Apr 16 2017/ Nondescript WSW mid level flow with low level mstr backed w into the mtns today and this weakish flow aloft will favor a wwd position of the dryline this PM. Instablilty e of the dryline will be modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in the M50s- M60s, along with an abundance of insolation. MLCAPES will be around 3000 J/KG or higher. For the last several days there has been a consistent signal that storms will develop INVOF eastern slopes Davis Mtns to Glass Mtns with storms more isolated along the dryline across the PB. If there is limiting factor today is would be shear/weak mid level wind fields. However instability will make up for it, IMO. Supercell potential will be limited, but severe storms seems likely. Across the PB storms will dissipate by mid evening, but are more likely to persist across the Lower Trans Pecos as they track e-se late into the evening. PoP forecast looks ok, but will include a mention of severe storms. ECMWF has been consistent with storms across the far eastern CWFA overnight, contingent upon storms forming to n and tracking e-se overnight. We are less confident about this with lack of support aloft. Low level mstr will again hold a wwd position Monday and a few more storms are expected across the Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs will be absent from the forecast Tue/Wed with drier air advancing farther e each day. Meanwhile, high temps will increase much moreso then as thermal ridge expands, highs in the 90s will be widespread. Wed will probably be the warmest day of this forecast cycle. A cold front may just make it into nrn CWFA Thur PM, but still unseasonably warm for most all areas. Warmer yet Friday ahead a cold front that will result in cooler temps next weekend (below normal). && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 84 61 87 / 40 20 20 10 Carlsbad 51 90 52 92 / 10 0 10 0 Dryden 64 86 61 86 / 60 20 20 10 Fort Stockton 59 86 60 91 / 40 20 10 0 Guadalupe Pass 59 85 57 85 / 10 0 0 0 Hobbs 54 83 57 88 / 10 10 10 0 Marfa 47 82 49 86 / 30 20 10 10 Midland Intl Airport 62 85 60 88 / 30 20 10 0 Odessa 61 85 60 88 / 20 20 10 0 Wink 60 89 59 92 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Sun Apr 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms through tonight, mainly along and east of a Lamesa to Pecos to Marfa line. A few storms could become severe with damaging winds and large hail possible, especially across the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance of thunderstorms Monday and Monday night across west Texas. A few storms could produce brief strong winds and hail. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... There is a 30 percent chance of spotter activation this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 16, 3:57 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 357 PM CDT SUN APR 16 2017 TXZ074-081-162200- Big Bend Area TX-Davis/Apache Mountains Area TX- 357 PM CDT SUN APR 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY UNTIL 500 PM CDT... At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Altuda, or 11 miles northwest of Marathon, moving northeast at 15 mph. Another strong thunderstorm was located along Highway 67, 10 miles southwest of Hovey, and was moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hovey. LAT...LON 3049 10360 3066 10344 3040 10306 3023 10333 TIME...MOT...LOC 2056Z 211DEG 11KT 3036 10335 67
Special weather statement, Apr 16, 4:07 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT SUN APR 16 2017
TXZ074-081-162145-
Big Bend Area TX-Davis/Apache Mountains Area TX-
407 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 445 PM CDT...
At 405 PM CDT, the public reported a strong thunderstorm 3 miles
east of Alpine, moving northeast at 15 mph. Additional strong
thunderstorms were located 15 miles south of Alpine, moving
northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alpine, Elephant Mountain Wildlife Management Area, Altuda,
Alpine-Casparis Municipal Airport and Elephant Mountain.
LAT...LON 2992 10379 3039 10379 3052 10360 3028 10337
3004 10333
TIME...MOT...LOC 2105Z 211DEG 11KT 3036 10359
67Special weather statement, Apr 16, 5:06 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 506 PM CDT SUN APR 16 2017 TXZ060-067-068-162300- Crane TX-Ward TX-Winkler TX- 506 PM CDT SUN APR 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND WEST CENTRAL CRANE COUNTIES UNTIL 600 PM CDT... At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near Royalty, or near Grandfalls, moving northwest at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Monahans, Grandfalls, Wickett, Thorntonville, Pyote, Royalty, Monahans Sandhills State Park and Roy Hurd Memorial Airport. THIS INCLUDES Interstate 20 between mile markers 67 and 87. LAT...LON 3148 10268 3132 10286 3147 10317 3177 10292 TIME...MOT...LOC 2206Z 128DEG 8KT 3144 10286 80
Special weather statement, Apr 16, 5:13 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT SUN APR 16 2017
TXZ081-162300-
Big Bend Area TX-
513 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Marathon to 9 miles west of Persimmon Gap,
moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Marathon, Persimmon Gap, Elephant Mountain Wildlife Management Area,
Big Bend National Park, Terlingua Ranch Lodge, Terlingua Ranch
Airport and Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 2943 10316 2945 10343 2972 10362 3022 10339
3015 10291
TIME...MOT...LOC 2212Z 310DEG 10KT 2971 10333
67Special weather statement, Apr 16, 5:25 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM CDT SUN APR 16 2017
TXZ060-061-067-068-162330-
Crane TX-Ector TX-Ward TX-Winkler TX-
525 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 630
PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans Sandhills State Park, or 11 miles northeast of Monahans,
moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Notrees and Monahans Sandhills State Park.
THIS INCLUDES Interstate 20 between mile markers 87 and 98.
LAT...LON 3202 10274 3165 10260 3158 10276 3165 10283
3184 10300
TIME...MOT...LOC 2225Z 158DEG 15KT 3169 10274
80Local storm report, Apr 16, 5:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
536 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 W MONAHANS 31.60N 102.94W
04/16/2017 E0.88 INCH Ward TX PUBLIC
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:46 PM CDT | Special Weather Statement | MAF | Presidio | 44 min |
| Apr 15, 8:27 PM CDT | Special Weather Statement | MAF | Presidio | 63 min |
| Apr 15, 10:02 PM CDT | Special Weather Statement | MAF | Brewster | 58 min |
| Apr 15, 10:31 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| Apr 15, 11:53 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Apr 16, 12:15 AM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Apr 16, 1:22 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 1:52 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 1:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 63 min |
| Apr 16, 2:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 53 min |
| Apr 16, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 32 min |
| Apr 16, 3:29 PM CDT | Special Weather Statement | MAF | Jeff Davis | 61 min |
| Apr 16, 3:57 PM CDT | Special Weather Statement | MAF | 63 min | |
| Apr 16, 4:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Apr 16, 5:06 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Apr 16, 5:07 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 5:13 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| Apr 16, 5:25 PM CDT | Special Weather Statement | MAF | Winkler | 65 min |
| Apr 16, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| Apr 16, 6:07 PM CDT | Special Weather Statement | MAF | Ector | 53 min |
| Apr 16, 6:08 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Apr 16, 6:16 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Apr 16, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 57 min |
| Apr 16, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Apr 16, 6:41 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Apr 16, 6:47 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 43 min |
| Apr 16, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.